Flash Flood, Hampden
- When
- August 12, 4:55 PM EST to 7:00 PM EST
- Where
- Hampden County, Granville
- Property damage
- $50,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Slow moving thunderstorms produced flash flooding in Hampden and Worcester Counties. In Granville, torrential rainfall caused Cooley Pond to overflow, causing a temporary closure of Water Street.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Slow moving thunderstorms produced flash flooding in Hampden and Worcester Counties. In Granville, torrential rainfall caused Cooley Pond to overflow, causing a temporary closure of Water Street. In Northborough, portions of Route 20, Kendall Road, and Pinehaven Drive were closed due to flooding. Flood waters also closed Routes 30 and 135 in Westborough, and Picadilly Creek rose out of its banks and flooded a nearby roadway. In Rutland, flooding affected Route 68 between Wachusett Street and the Holden town line, as well as Glenwood Road. Flood waters subsided quickly once the heaviest rainfall ended.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 255 PM EDT TUE AUG 12 2003 .SHORT TERM... STALLED FRONT ACROSS NORTHERN MASSACHUSETTS IS THE CURRENT FOCUS FOR CONVECTION. TWO AREAS AT PRESS TIME...ONE OVER NE MASS AND THE OTHER FROM THE BERKSHIRES TO CHESHIRE COUNTY NH. COMPARING THE MODELS...THE 12Z ETA FCST POSITION IS CLOSER THAN THAT OF THE 12Z GFS WHICH WAS FARTHER NORTH. FOR THIS REASON...BASED THE TNGT/WEDNESDAY GRIDS OFF THE 12Z ETA. FORECAST LIKELY POPS IN THE NORTHERN ZONES WITH CHC POPS SOUTH...DIMINISHING AFTER MIDNIGHT. WITH PRECIPBL WATER 1.5 TO 1.75 INCHES...CONTINUED RISK OF HEAVY DOWNPOURS. WL MENTION IN FORECAST...AND WILL CONTINUE FLOOD WATCH IN NORTHWEST MA/SW NH ZONES. THE FRONT LINGERS OVER THE REGION WED MORNING...THEN SHORTWAVE AT H500 MOVES THROUGH DURING THE AFTERNOON. SUFFICIENT MOISTURE AND INSTABILITY FOR CONVECTION...MECHANICS LESS CLEAR. UPPER FLOW SHOWS SOME DIFLUENCE...BUT OTHERWISE JET DYNAMICS NOT FAVORABLE. FORCING MAY BE MORE A MATTER OF PVA AND FRONT INDUCED LOW LVL CONVERGENCE... AIDED BY SOME DAYTIME HEATING. WIND FIELDS ALOFT FCST TO BE RATHER LIGHT...10-15 KTS AT H850 AND 20-25 KTS AT H500. PRECIPBL WATER VALUES FCST AROUND 1.5-1.75 INCHES. WL FORECAST LOCALLY HEAVY DOWNPOURS (WHAT ELSE IS NEW?) BUT NO SEVERE. AVIATION...OCNL MVFR CIGS AND IFR VSBYS IN CONVECTION THIS AFTN AND CHANCE OF IFR IN CONVECTION TMW AFTN. AREAS OF IFR AND LIFR IN FOG/STRATUS OVERNIGHT. MARINE...LIGHT FLOW AND LIGHT SEAS. NO HEADLINES. .LONG TERM (00Z THU THROUGH TUE) MODELS IN BETTER AGREEMENT THIS RUN COMPARED WITH 24 HOURS AGO WITH RESOLVING SHORTWAVE/LOW MOVING ALONG RIDGE ACROSS CANADA. THU...UPPER RIDGE BUILDS OVER EASTERN HALF OF THE NATION WITH A NW WIND FLOW OVER NEW ENGLAND. ETA DEPICTS A SHORTWAVE MOVING ACROSS REGION THU AFTERNOON AND GFS INICATES UVV...ALL COINCIDENT WITH SFC TROUGH/BAGGINESS ACROSS REGION. NEITHER MODEL IS YIELDING ANY MEASURABLE PCPN AND MODEL CROSS SECTIONS SHOW DRY PROFILES AT LOW TO MID LEVELS. IF ANYTHING...CIRRUS SHIELD TO MOVE THROUGH IN THE AFTERNOON. EVEN MOS POPS YIELD NOTHING. FRI...ETA AGAIN SHOWING A SHORTWAVE MOVING THROUGH NW FLOW ACROSS CWA FRI AFTERNOON...MEANWHILE MAIN UPPER LOW TO RIDE DOWN RIDGE IN NW FLOW IS NOW POSITIONED FURTHER N THAN PREVIOUS RUNS...BUT STILL FALLING HGTS OVER CWA WITH GFS MORE PRONOUNCED. DRY NW FLOW SHOULD ACT TO INHIBIT ANY SHOWER/TSTM DEVELOP SO WILL THEREFORE GO WITH DRY FCST FOR FRIDAY. SAT AND SAT NIGHT...HGTS CONTINUE TO FALL AS TROUGH AMPLIFIES WITH VIGOROUS SHORTWAVE MOVING THROUGH/ROTATING AROUND BASE. SAT LOOKS TO BE THE BETTER DAY FOR SHOWER/TSTM DEVELOPMENT. 500MB TEMPS FALL TO -10 RANGE...IN FACT WHOLE COLUME COOLS. AND REGION BECOMES POSITIONED UNDER LEFT FRONT QUAD OF 300MB JET LATE DAY SAT. SUN AND MON...IN THE WAKE OF DEPARTING TROUGH HGTS BUILD AS RIDGE FILLS OVER NE PROVIDING A DRY COMFORTABLE AIRMASS. TUE...RIDGE SHIFTS E THEN SHORTWAVE TROUGH MOVES THROUGH SKIRTING NORTHERN NEW ENGLAND BUT SFC TROUGH MOVING ACROSS NEW ENGLAND COULD SPAWN SOME SHOWERS. MARINE...NO PROBLEMS FORSEEN IN THE EXTENDED. .BOX... CT...NONE MA...FFA THRU 03Z WED 2 3 4 8 9 26 RI...NONE NH...FFA THRU 03Z WED 11 12 15 MARINE...NONE. .SHORT TERM...WTB .LONG TERM...KAB
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>004-006>008-130945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 604 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF WESTERN AND NORTH CENTRAL MASSACHUSETTS ALONG WITH SOUTHWEST NEW HAMPSHIRE. PLEASE SEE OUR FLOOD WATCH PRODUCT (BOSFFABOX) FOR MORE DETAILED INFORMATION. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS IN THE LATE MORNING AND AFTERNOON. SOME OF THESE SHOWERS WILL CONTAIN TORRENTIAL RAINFALL...WHICH WILL RESULT IN LOCALIZED FLOODING...ESPECIALLY IN AND NEAR THE FLOOD WATCH AREA. ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL MOVE INTO THE REGION ON WEDNESDAY. THIS FRONT WILL TRIGGER MORE SCATTERED SHOWERS AND THUNDERSTORMS. WEAK WIND FIELDS ALOFT SHOULD PREVENT MUCH IN THE WAY OF SEVERE WEATHER. HOWEVER...AN ISOLATED MARGINALLY SEVERE THUNDERSTORM OR TWO CAN NOT BE RULED OUT. ANOTHER WEAK FRONT WILL DROP INTO THE REGION ON FRIDAY. IT MAY HAVE ENOUGH ENERGY TO PRODUCE AN ISOLATED THUNDERSTORM OR TWO LATE IN THE AFTERNOON OR EVENING. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS ARE REQUESTED TO MONITOR RAINFALL AND SMALL STREAM FLOWS FOR ANY INDICATIONS OF EXCESSIVE RAINFALL AND/OR FLOODING. REPORTING CRITERIA INCLUDE 1 INCH OR GREATER IN AN HOUR AND/OR 2 INCHES OR GREATER STORM TOTALS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . FRANK
The Boston radar (KBOX), 125 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374753, 5374754, 5374755.